Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 8, 2002, 7:19 PM CST for Clay County, Cloud County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2002, 7:19 PM CST (01:19 UTC)
- Expired
- Mar 8, 2002, 7:45 PM CST
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Cloud County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 7:30 PM CST | Hail 0.75 | Clay Center, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 090119
SVRTOP
KSC027-029-090145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CST FRI MAR 8 2002
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 745 PM CST
* AT 714 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MILTONVALE...OR ABOUT 16
MILES SOUTHEAST OF CONCORDIA...MOVING NORTHEAST AT 55 MPH.
* SOME LOCATIONS AFFECTED...
CLAY CENTER
MORGANVILLE
VINING
CLIFTON
GREEN
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3956 9742 3955 9718 3956 9698 3935 9699
3923 9736 3932 9738 3932 9753 3943 9759What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:46 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 8, 4:46 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT
FXUS63 KTOP 082246 RRA
AFDTOP
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
NW OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT.In the hours before
Special weather statement, Mar 8, 1:41 PM CST, 5 hours 38 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-090400- HAZARDOUS WEATHER OUTLOOK...RESENDING NATIONAL WEATHER SERVICE TOPEKA KS 1230 PM CST FRI MAR 8 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY EAST OF A LINE FROM SALINA TO MARYSVILLE. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHEAST ALONG A WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE. WARM MOIST AIR IS IN PLACE TO THE SOUTH OF A WARM FRONT SITUATED ALONG A LINE FROM HUTCHINSON THROUGH TOPEKA TO SAINT JOSEPH. THIS FRONT IS EXPECTED TO REMAIN STATIONARY OR MOVE SLIGHTLY NORTH DURING THE AFTERNOON. AS AN UPPER STORM SYSTEM MOVES FROM THE ROCKIES INTO THE PLAINS...THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE WARM FRONT ACTING AS A FOCUS FOR THE THUNDERSTORMS. AS THE UPPER STORM SYSTEM MOVES TO THE EAST OF THE AREA...A STRONG COLD FRONT WILL MOVE EAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL FOLLOW THE PASSAGE OF THE COLD FRONT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
Special weather statement, Mar 8, 1:43 PM CST, 5 hours 36 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-090400- HAZARDOUS WEATHER OUTLOOK...RESENDING... NATIONAL WEATHER SERVICE TOPEKA KS 1230 PM CST FRI MAR 8 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY EAST OF A LINE FROM SALINA TO MARYSVILLE. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHEAST ALONG A WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE. WARM MOIST AIR IS IN PLACE TO THE SOUTH OF A WARM FRONT SITUATED ALONG A LINE FROM HUTCHINSON THROUGH TOPEKA TO SAINT JOSEPH. THIS FRONT IS EXPECTED TO REMAIN STATIONARY OR MOVE SLIGHTLY NORTH DURING THE AFTERNOON. AS AN UPPER STORM SYSTEM MOVES FROM THE ROCKIES INTO THE PLAINS...THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE WARM FRONT ACTING AS A FOCUS FOR THE THUNDERSTORMS. AS THE UPPER STORM SYSTEM MOVES TO THE EAST OF THE AREA...A STRONG COLD FRONT WILL MOVE EAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL FOLLOW THE PASSAGE OF THE COLD FRONT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
Special weather statement, Mar 8, 4:25 PM CST, 2 hours 54 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CST FRI MAR 8 2002 SEVERE WEATHER MAY OCCUR OVER THE AREA THIS EVENING. A STRONG COLD FRONT WILL PUSH INTO MOIST UNSTABLE AIR. THE STAGE IS SET FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WIND OVER 60 MPH...AND LARGE HAIL. THE GREATEST THREAT FOR SEVERE WEATHER LIES SOUTHEAST OF A LINE FROM MINNEAPOLIS...TO CLAY CENTER...TO MARYSVILLE. THE FRONT SHOULD MOVE EAST OF ALL THE AREA AFTER MIDNIGHT...ENDING THE SEVERE WEATHER THREAT. WITH THE COLD FRONT WILL COME VERY STRONG WINDS. AS THE FRONT PASSES...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 45 MPH. THESE STRONG WINDS SHOULD CONTINUE THROUGH THE EARLY MORNING HOURS OVER ALL THE AREA. FINALLY...AS COLDER AIR FILTERS INTO THE AREA...PRECIPITATION MAY CHANGE TO FREEZING RAIN AND SNOW FOR A FEW HOURS LATE THIS EVENING...IN THE CONCORDIA...BELLEVILLE...AND WASHINGTON AREAS. TRAVEL MAY BECOME HAZARDOUS IN THESE AREAS...AND TRAVELERS SHOULD USE CAUTION IF TRAVELING BEFORE MIDNIGHT. THE FREEZING PRECIPITATION SHOULD CHANGE TO FLURRIES AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THE STRONG WINDS. ACTION SHOULD BE TAKEN TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 7:34 PM CST | Severe Thunderstorm Warning | TOP | Dickinson | 41 min |
| Mar 8, 7:57 PM CST | Severe Thunderstorm Warning | TOP | Clay | 33 min |
| Mar 8, 8:25 PM CST | Severe Thunderstorm Warning | TOP | Morris | 50 min |
| Mar 8, 9:24 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 21 min |
| Mar 8, 9:25 PM CST | Severe Thunderstorm Warning | TOP | Shawnee | 35 min |
| Mar 8, 9:45 PM CST | Severe Thunderstorm Warning | TOP | Osage | 30 min |
| Mar 8, 9:48 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 27 min |
| Mar 8, 10:06 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 39 min |
| Mar 8, 10:10 PM CST | Severe Thunderstorm Warning | TOP | Osage | 35 min |
| Mar 8, 10:45 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.